Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 142, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 31, 2020, 4:24 PM EDT for Rhea County, Roane County, Tennessee. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2020, 4:24 PM EDT (20:24 UTC)
- Expired
- Jul 31, 2020, 4:45 PM EDT
- In force
- 21 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rhea County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1311 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:51 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 31, 2:51 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 251 PM EDT Fri Jul 31 2020 .SHORT TERM... (Today through Tomorrow)... A line of showers and thunderstorms across Middle Tennessee will continue move eastward south of the front through the rest of the afternoon and evening. Satellite imagery shows that the eastern Tennessee Valley has cleared today allowing temperatures to warm and the atmosphere to destabilize after the round of morning storms. Mesoanalysis indicates upwards of 2500 J/kg of MLCAPE over east Tennessee this afternoon. DCAPE values this afternoon are around 800 J/kg, but very little shear this far north. In addition the PWAT values will remain very high, close to 2 inches, meaning there will be abundant moisture for storms to tap into. So the main threats with storms this afternoon remains strong straight-line winds and heavy downpours leading to flooding. High resolution CAMs are indicating this initial wave moves through this afternoon helping to stabilize and clear out most of the area, but another round moving out of middle Tennessee up towards the Cumberland Plateau closer to midnight as the surface low and front move nearer to the region. With all the rain we've already received and more expected this evening, we may see fog develop overnight and into the morning hours, especially along the Cumberland Plateau over towards SW Virginia where rain will occur later in the evening/night. Tomorrow, the front will be approaching the region, and another round of showers and thunderstorms can be expected ahead of it. Better jet dynamics closer to the low/trough means that storms will be capable of becoming more organized in the afternoon/evening, but shear still looks somewhat weak at this point based on forecast soundings. A lot of it will depend on how much we clear out tonight/tomorrow ahead of any storm formation. But once again, the biggest threat with storms tomorrow will be damaging straight-line winds and heavy downpours leading to flooding. ABM .LONG TERM...(Saturday night through Friday)... Overall, not much change compared to the last long term issuance. We begin the period with an unseasonably deep trough across the area. This trough lingers through Tuesday night/Wednesday and will allow for increased chances for showers and storms. Saturday night, a surface low is lifting off to the northeast into the Ohio River Valley. A few lingering storms can be expected from the afternoon hours but coverage should be on the decrease. The cold front associated with the low passes through Saturday night but will get hung up across the Appalachians on Sunday. This will provide focus for showers and storms through the day but with the highest POPs along the foothills of the Appalachians and Appalachians themselves. Chance POPs in place elsewhere. On Monday, another area of low pressure moves down into the existing trough and into the Ohio River Valley. The associated cold front will begin to move across west TN through the day. At the same time, what is currently Hurricane Isaias, will be approaching the coastal Carolinas and spreading moisture northwest into the Appalachian region. The approaching cold front and increasing moisture from Isaias will provide another day of chance and likely POPs. Tuesday we step back down to Chance POPs across all areas as drier air moves in behind the front. Temperatures during this period will be in the low to mid 80s, which is near normal to a few degrees below normal. Wednesday through Friday the flow begins to become more zonal as the trough lifts off to the north. During the time, we can expect a return to normal summer-time conditions where the highest POPs will be along the high terrain with lower chances down in the valley. This activity will be diurnally driven, which is what we expect for this time of year. Temperatures during the last few days of the period will be warming back into the mid and upper 80s, closer to normal. SR && .AVIATION... 18Z TAF DISCUSSION. Line of storms currently across Middle Tennessee is expected to move eastward through the afternoon. Conditions should likely remain VFR but if/when a storm hits it will quickly degrade with strong storms. Should recover relatively quickly after storms move through. Depending on where rain occurs this afternoon/evening we could see fog develop tomorrow morning, but left it out of the TAFs due to uncertainty at this time. Another round of storms is expected tomorrow. ABM && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 90 70 88 68 / 50 50 30 30 30 Knoxville McGhee Tyson Airport, TN 72 91 71 87 68 / 60 50 40 40 30 Oak Ridge, TN 71 89 69 87 67 / 60 50 40 30 30 Tri Cities Airport, TN 69 90 69 86 66 / 60 50 40 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jul 31, 2:41 PM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 241 PM EDT Fri Jul 31 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-011845- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 241 PM EDT Fri Jul 31 2020 /141 PM CDT Fri Jul 31 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A round of storms is expected this afternoon through this evening. A moist and unstable airmass will produce scattered strong to possible severe thunderstorms. Main concern will be torrential rains and potentially more flash flooding. Isolated damaging winds are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will be possible late Saturday afternoon into the evening. Best chances for severe weather will generally be along and west of Interstate 75. The main threat from these storms will be isolated damaging wind gusts. Heavy rainfall with these storms could also lead to the possibility of localized flash flooding. A strong to marginally severe storm cannot be ruled out again on Sunday afternoon across northeast Tennessee and southwest Virginia with an isolated damaging wind gust being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and again on Saturday.
In the hours before
Special weather statement, Jul 31, 4:20 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Fri Jul 31 2020
TNZ067-083-084-312045-
Rhea TN-Roane TN-Meigs TN-
420 PM EDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA...NORTHEASTERN
MEIGS AND SOUTHWESTERN ROANE COUNTIES UNTIL 445 PM EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spring City, or 13 miles southwest of Rockwood, moving northeast at
15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rockwood, Spring City, Grandview, Piney Falls State Park and Eagle
Furnace.
LAT...LON 3575 8493 3578 8490 3578 8488 3583 8480
3582 8478 3586 8473 3590 8471 3590 8468
3570 8454 3565 8486
TIME...MOT...LOC 2019Z 240DEG 12KT 3574 8485
CEDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:28 AM EDT | Areal Flood Advisory | MRX | Campbell, Scott | 3 hr |
| Jul 31, 5:52 AM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Cocke, Grainger, Greene, Hamblen and 5 more | 3 hr |
| Jul 31, 4:20 PM EDT | Special Weather Statement | MRX | Roane | 25 min |
| Jul 31, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 48 min |
| Jul 31, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Scott, Union | 50 min |
| Jul 31, 5:24 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 36 min |
| Jul 31, 5:50 PM EDT | Special Weather Statement | MRX | Blount | 25 min |
| Jul 31, 5:55 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Union | 35 min |
| Jul 31, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Sevier | 29 min |
| Jul 31, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Greene, Hamblen, Hancock, Hawkins | 32 min |
| Jul 31, 6:34 PM EDT | Special Weather Statement | MRX | Greene | 26 min |
| Jul 31, 6:58 PM EDT | Special Weather Statement | MRX | Hawkins, Sullivan, Washington | 47 min |
| Jul 31, 7:00 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 30 min |
| Jul 31, 7:16 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 29 min |
| Jul 31, 7:26 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 34 min |
| Jul 31, 7:52 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Unicoi, Washington | 38 min |
| Jul 31, 3:09 AM EDT | Areal Flood Advisory | MRX | Lee, Russell, Scott, Wise, City of Norton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.